Document Detail


Colchicine toxicity precipitated by interaction with sunitinib.
MedLine Citation:
PMID:  23448320     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
WHAT IS KNOWN AND OBJECTIVE: Colchicine is an anti-inflammatory agent used primarily in treatment of gout and familial Mediterranean fever. Toxicity is uncommon, and depends on dose, hepatic or renal impairment, co-administration with P-glycoprotein or CYP3A4 inhibitors and route of administration. In patients taking p-glycoprotein inhibitors, maximum recommended dose is 0·3 mg per day. In renal or hepatic impairment, recommendation is to avoid concomitant administration of p-glycoprotein inhibitors and colchicine. CASE SUMMARY: We present an 82 year old patient, with a history of gout, chronic kidney disease and recurrent renal cell carcinoma who was admitted with features of colchicine toxicity after taking a cumulative dose of 41·4 mg over ten days, and taking sunitinib 50 mg daily from day seven of his high dose colchicine regimen. Symptoms started after commencing his cycle of sunitinib, which he had taken in 14 day cycles for many years. He developed severe diarrhea, normal anion gap metabolic acidosis, fever, pneumonia, white cell abnormalities including 30% bands and toxic granulation with Dohle bodies. Red cell abnormalities included anemia, burr cells and acanthocytosis. He also developed acute cardiovascular collapse with hypotension and acute systolic heart failure. Cardiac catheterization showed previously known coronary artery disease, with no significant progression to explain degree of cardiovascular collapse. WHAT IS NEW AND CONCLUSION: P-glycoprotein inhibition by sunitinib has been demonstrated. Interaction with colchicine metabolism precipitated colchicine toxicity in this case. Knowledge of p-glycoprotein and its role in drug interactions and potential drug toxicity may not be widespread among clinicians. We report the first case of colchicine toxicity precipitated by interaction with a tyrosine kinase inhibitor.
Authors:
Oladapo A Abodunde; Raghava Reddy Levakaveera; Ravi Desai; Nneka Nweke; Mohammed Berrou
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-3-1
Journal Detail:
Title:  Journal of clinical pharmacy and therapeutics     Volume:  -     ISSN:  1365-2710     ISO Abbreviation:  J Clin Pharm Ther     Publication Date:  2013 Mar 
Date Detail:
Created Date:  2013-3-1     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8704308     Medline TA:  J Clin Pharm Ther     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
© 2013 Blackwell Publishing Ltd.
Affiliation:
Department of Internal Medicine, Abington Memorial Hospital, Abington, PA, USA.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Functional heterologous expression of an engineered full length CipA from Clostridium thermocellum i...
Next Document:  Inferring the population structure of Myzus persicae in diverse agroecosystems using microsatellite ...